Psoriasiform Eruption Secondary to the Use of Adalimumab

October 2015 | Volume 14 | Issue 10 | Case Report | 1152 | Copyright © 2015

Paola Machado Gomes Esteves MD, Marcella Gramigna Magalhaes Barbalho MD, Julia Gomes Cortes MD, Tullia Cuzzi MD PhD, Celso Tavares Sodré MD, and Marcia Ramos-e-Silva MD PhD

University Hospital and School of Medicine, Federal University of Rio de Janeiro, Rio de Janeiro, Brazil

Abstract

Induced psoriasiform eruption, especially by anti-tumor necrosis factor alpha, was a rather rare event but nowadays cases are increasing because of its prescription for many different diseases. There are several clinical forms; one example is the pustulosis form presented in this case report.

J Drugs Dermatol. 2015;14(10):1152-1154.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

BACKGROUND

Psoriasis is a chronic dermatoses, of unknown cause, occurring equally in both sexes. It can appear at any age, with greater frequency in the third and fourth life decades. It was described by Hippocrates (460-377 B.C.). Disease predisposition is genetically determined. More recent studies suggest that its mode of inheritance is multifactorial, involving the effects of several genes and triggering factors that play a relevant role in the expression of the disease.1

Psoriasiform eruption can manifest clinically in forms identical to psoriasis, however some studies concluded that this would be a TNF-alpha class of reaction of inhibitors without any individual or familial predisposing factor.2,3 Thus, it can appear during the treatment of spondyloarthropathies, whose therapeutic options include sulfassalazine,4,5 nonsteroidal anti-inflammatory drugs, methotrexate, and now also tumor necrosis factor-alpha inhibitors.6

CASE PRESENTATION

A male patient, 52, mulatto, complained about diffuse pruritic lesions for 2 months and presented major worsening 3 days before his visit to the hospital ward. He referred to a decline of his overall health with fever and a mainly acral edema. In his previous pathologic history, ankylosing spondylitis was diagnosed in 2003. He was using subcutaneous adalimumab 40mg every two weeks with improvement of the lumbalgy and functional capacity. The dermatologic exam revealed millimetric pustules in trunk, axillae, fists, and dorsum of hands (Figure 1), papules in trunk and buttocks, erythemato-desquamative plaques in upper and lower limbs (Figures 2 and 3), and desquamation in the face (Figure 4).

The patient was hospitalized and several exams were carried out, mostly with normal results, except for an increase of PCR (13.7mg/L) and eosinophils (1,030/mm3). An X-ray revealed alterations compatible with ankylosing spondylitis. Cutaneous biopsy demonstrated hyperkeratosis and parakeratosis associated to trapping of poymorphonuclear leukocytes. These cells are also seen in the upper portion of Malpighi layer. Hypogranulosis, acanthosis, and extravasation of red blood cells were observed and, in the papillary dermis, capillaries were dilated and surrounded by inflammatory cells. These alterations were considered compatible with psoriasis and could correspond to the pustular form of the disease (Figure 5).

Adalimumab was stopped, although it is not absolutely necessary to stop TNF-alfa inhibition, and the patient was prescribed methotrexate at 5mg/week, and also 5mg/week of folic acid, hydroxyzine, in case of intense itching, and local care with emollients.

The patient progressed well after 40 days and was released from the hospital with instructions to return to consultation periodically.

DISCUSSION

Psoriasiform eruption has been described in several studies in patients submitted to treatments with anti TNF-alpha drugs, which include infliximab, adalimumab, and etanercept.7 Adalimumab has been used for psoriatic arthropathy as well as for other spondyloarthropathies.5,8,9 As this class of medications is also indicated for treatment of psoriasis, what could happen for it to induce the onset of those lesions in patients using the drug for a different purpose, as in the present case for ankylosing spondylitis?

Several hypotheses were raised, but the most consistent one explains that anti-TNF-alpha acts through a blocking mechanism of the tumoral necrosis factor, an important cytokine involved in the inflammation sequence. This interruption also entails a reduction of interleukins 6 and 8, which are colony stimulators, as well as endothelial adhesion molecules and

↑ back to top


Related Articles